Hail, Page
- When
- August 4, 1:10 AM CST
- Where
- Page County, 1.48 mi NNW of Braddyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.590, -95.040
Thunderstorms developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front, instability was moderately high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front, instability was moderately high. Although most of the severe weather remained in southeast Nebraska, an isolated severe storm crossed the Missouri River into southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 8:48 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 948 PM CDT MON AUG 3 2009 .UPDATE... UPDATED EARLIER IN THE EVENING FOR TSTORM WATCH...AND ADJUSTED POPS PER RADAR TRENDS/EXPECTED DEVELOPMENT. && .DISCUSSION... CURRENT TSTORM WATCH IS FOR THUNDERSTORMS AHEAD OF THE APPROACHING CDFNT...WHERE THE STORMS ARE MOVING INTO A MORE UNSTABLE ENVIRONMENT WITH DEEP LAYER SHEAR...STEEP LAPSE RATES AND DEEP MOISTURE CONVERGENCE OVERNIGHT. EXPECT THE CHC FOR TSTORMS TO CONTINUE SOUTHEAST OVERNIGHT. TSTORMS HAVE ALSO DEVELOPED NR THE SFC LOW WEST OF CONCORDIA KS. A SFC WRMFNT IS NEAR BIE AND FNB WITH LOW LEVEL CONVERGENCE...MOIST SFC DEWPOINTS...VERY UNSTABLE AND HIGH DOWNDRAFT CAPE. THE LATEST NAM INCREASES THE LOW LEVEL JET TO 40KT...WITH THE MAIN HINDERANCE THE WRM MID LEVEL TEMPS. WITH THE COOLING ALOFT...THE CAP WEAKENS TOWARD 06Z. THINK THAT THE SCT TSRA ARE POSSIBLE ACRS SE NEB INTO SW IA OVERNIGHT AND THEN TOWARD MO AS THE LLJ VEERS. && .PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 3 2009/ DISCUSSION... TONIGHT...SCT TSTMS COULD DEVELOP ALONG AND NORTH OF THE FRONTAL BOUNDARY TONIGHT AS LOW LEVEL JET DEVELOPS AND ISENTROPIC LIFT OCCURS OVER THE FRONT. BEST BET FOR THAT WOULD BE OVER MISSOURI AND SOUTHERN IOWA. WARM MID LEVEL TEMPS WILL TRY TO INHIBIT STORM DEVELOPMENT FARTHER WEST ALONG THE FRONT FOR SOUTHEAST NEBRASKA. SHORTWAVE TROUGH WILL MOVE SOUTHEAST INTO THE AREA TONIGHT (THAT FEATURE WAS VISIBLE IN WATER VAPOR IMAGERY AND MOVING OVER WESTERN SOUTH DAKOTA EARLY THIS AFTN). STORMS WERE ALREADY DEVELOPING TO THE NORTHWEST OF VALENTINE. 4 KM WRF SUGGESTS STORMS WILL MOVE INTO NORTHEASTERN NEBRASKA AND THEN TRACK INTO WESTERN IOWA. THE SOUTHERN EXTENT OF STORMS WILL LIKELY BE LIMITED BY WARM MID LEVEL TEMPERATURES OVER SOUTH CENTRAL AND PARTS OF SOUTHEAST NEBRASKA. ISOLD SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND MAYBE SOME LARGE HAIL. LOWS TONIGHT WILL DROP INTO THE 60S AT MOST SPOTS...WITH SOME LOWS AROUND 70 NEAR THE KANSAS AND MISSOURI BORDERS. TUESDAY THROUGH MONDAY...12Z MODELS CONTINUE TO SHOW PROGRESSIVE TREND TO THE UPPER PATTERN THROUGH THE PERIOD AS UPPER HIGH SHIFTS TO THE SOUTHEAST CONUS BY THIS WEEKEND WITH TROUGH OVER THE WEST. AREA WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH THE SHORT TERM WITH POTENTIAL FOR PERIODS OF THUNDERSTORMS AS WAVES MOVE THROUGH THE FLOW AND INTERACT WITH MOIST UNSTABLE ATMOSPHERE. MOST ACTIVITY EXPECTED TO DEVELOP UPSTREAM OVER THE WESTERN HIGH PLAINS AND MOVE INTO THE REGION WITH PRIMARILY NIGHTIME OR MORNING STORMS. FLOW BECOMES SOUTHWEST ORIENTED EARLY IN THE EXTENDED AS THE UPPER HIGH SHIFTS TO THE SOUTHEAST CONUS AND TROUGHING DEVELOPS IN THE WEST. SATURDAY LOOKS LIKE WE COULD SEE WARMEST TEMPERATURES OF THE SEASON WITH READINGS PUSHING 100 IN MOST OF THE AREA AHEAD OF SURFACE COLD FRONT. MORE STORM CHANCES SATURDAY NIGHT THROUGH SUNDAY AS FRONT STALLS NEAR THE SOUTHERN BORDER THEN LIFTS NORTH AGAIN AS A WARM FRONT ON MONDAY AS UPPER RIDGE BROADENS AND REBUILDS BACK TOWARD THE WEST. BM/DF AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... EXPECT MAINLY VFR CONDITIONS AT THE TAF SITES. SOME TSTMS WILL BE POSSIBLE BUT DID NOT THINK THAT CHANCES WERE HIGH ENOUGH TO INCLUDE A MENTION IN 18Z TAFS. WILL HAVE TO AMEND AS NEEDED. THE FRONTAL BOUNDARY SAGGING THROUGH THE AREA THIS AFTERNOON SHOULD STALL OUT TO OUR SOUTH. GENERALLY LIGHT WINDS WILL PREVAIL OUTSIDE OF TSTMS BUT COULD HAVE GUSTS OVER 35 KTS IN TSTMS. BM && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT MON AUG 3 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 535 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TONIGHT NORTH OF A LINE FROM NELIGH TO WAHOO TO RED OAK IOWA WITH A CHANCE FOR SEVERE STORMS SOUTH OF THIS LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER HAIL WILL ALSO BE POSSIBLE. THERE ARE A COUPLE OF AREAS OF INTEREST TONIGHT WHERE STORMS COULD DEVELOP OR MOVE INTO THE OUTLOOK AREA. A COUPLE OF SURFACE BOUNDARIES WERE NOTED OVER SOUTHEAST NEBRASKA INTO NORTHERN MISSOURI AND SOUTHERN IOWA. TEMPERATURES HAVE WARMED INTO THE 90S WITH DEWPOINTS IN THE 60S AND 70S. THIS AREA HAS BECOME INCREASINGLY UNSTABLE WITH MODERATE SHEAR...HOWEVER APPEARS TO BE HINDERED BY WARM TEMPERATURES ALOFT. THE LOW LEVEL JET IS EXPECTED TO STRENGTHEN TONIGHT...AND AS THE ATMOSPHERE COOLS ALOFT...WOULD HAVE A CHANCE FOR THUNDERSTORMS TO DEVELOP. THE LOW LEVEL JET INITIALLY POINTS TOWARDS SOUTHEAST NEBRASKA...THEN TENDS TO SHIFT THE FOCUS FOR STORMS MORE INTO MISSOURI...HOWEVER COULD BECOME SEVERE BEFORE THEY DO. IN ADDITION...THERE IS A PRE-FRONTAL BOUNDARY IN NORTHWEST NEBRASKA WITH A TRAILING COLD FRONT IN SOUTH DAKOTA. WEATHER DISTURBANCES IN THE NORTHWEST FLOW COMBINED WITH THE FRONT WILL TRACK SOUTHEAST AND MAY PRODUCE THUNDERSTORMS FOR THE OUTLOOK AREA. A POCKET OF STRONGER WINDS ALOFT COULD ENHANCE THE DAMAGING WIND POTENTIAL WITH STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE FROM TUESDAY NIGHT INTO FRIDAY NIGHT...AS A SERIES OF DISTURBANCES MOVE THROUGH THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TONIGHT. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL S UNION 40.81N 95.92W
08/04/2009 E0.25 INCH CASS NE TRAINED SPOTTER
1.75 INCH HAIL FALLING SOUTH OF UNION ON HWY 75.
&&
JREESEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
144 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL S UNION 40.81N 95.92W
08/04/2009 E1.75 INCH CASS NE TRAINED SPOTTER
1.75 INCH HAIL FALLING SOUTH OF UNION ON HWY 75.
&&
JREESEThe Omaha radar (KOAX), 138 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178770.